Alert archive / South Carolina / Flood Watches in 2018
Flood Watch 2, NWS Columbia, SC
NWS Columbia, SC issued this flood watch at Nov 14, 2018, 12:27 PM EST for 10 counties in South Carolina; 5 counties in Georgia. It took effect at Nov 14, 2018, 6:00 PM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2018, 12:27 PM EST (17:27 UTC)
- In effect from
- Nov 14, 2018, 6:00 PM EST
- Expired
- Nov 15, 2018, 9:40 AM EST
- In force
- 16 hr
- Issued by
- NWS Columbia, SC
Counties Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 49 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WGUS62 KCAE 141727 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Columbia SC 1227 PM EST Wed Nov 14 2018 ...Flood Watch... .Low pressure from the Gulf of Mexico will track northeastward along the Georgia and South Carolina coasts tonight and Thursday morning. Heavy rain will be associated with this system. GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-150900- /O.CAN.KCAE.FA.A.0001.000000T0000Z-181115T1500Z/ /O.NEW.KCAE.FA.A.0002.181114T2300Z-181115T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 1227 PM EST Wed Nov 14 2018 ...FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Columbia has issued a * Flood Watch for parts of east-central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster, Lexington, McCormick, Newberry, Richland, and Saluda. * From 6 PM EST this evening through Thursday morning. * General rain totals through Thursday morning are forecast to be 2 to 3 inches. Locally higher amounts could possibly occur. * The ground remains saturated and stream levels are elevated. The heavier rainfall amounts could lead to flooding along small streams and other flood-prone locations. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Be especially cautious at night when it is harder to recognize the danger. && $$
3 follow-up statements
514 WGUS62 KCAE 142343 FFACAE Flood Watch National Weather Service Columbia SC 643 PM EST Wed Nov 14 2018 ...Flood Watch... .Low pressure from the Gulf of Mexico will track northeastward along the Georgia and South Carolina coasts into Thursday morning. Heavy rain will be associated with this system. GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-151500- /O.CON.KCAE.FA.A.0002.000000T0000Z-181115T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 643 PM EST Wed Nov 14 2018 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster, Lexington, McCormick, Newberry, Richland, and Saluda. * Through Thursday morning * General rain totals through Thursday morning are forecast to be 2 to 3 inches. Locally higher amounts could possibly occur. * The ground remains saturated and stream levels are elevated. The heavier rainfall amounts could lead to flooding along small streams and other flood-prone locations. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Be especially cautious at night when it is harder to recognize the danger. && $$
607 WGUS62 KCAE 150949 FFACAE Flood Watch National Weather Service Columbia SC 449 AM EST Thu Nov 15 2018 ...Flood Watch... GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-151500- /O.CON.KCAE.FA.A.0002.000000T0000Z-181115T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 449 AM EST Thu Nov 15 2018 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... The Flood Watch continues for * Portions of east central Georgia and central South Carolina, including the following areas, in east central Georgia, Burke, Columbia, Lincoln, McDuffie, and Richmond. In central South Carolina, Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster, Lexington, McCormick, Newberry, Richland, and Saluda. * Until 10 AM EST this morning * General rain totals through this morning are forecast to be around 2 inches. Locally higher amounts possible especially west of Columbia and Augusta. * The ground remains saturated and stream levels are elevated. The heavier rainfall amounts could lead to flooding along small streams and other flood-prone locations. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Do not attempt to drive on flooded roads. It takes little water to move a vehicle off the road and into deeper water. Be especially cautious at night when it is harder to recognize the danger. && $$ awp
991 WGUS62 KCAE 151440 FFACAE Flood Watch National Weather Service Columbia SC 940 AM EST Thu Nov 15 2018 ...Flood Watch Cancelled... GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-151545- /O.CAN.KCAE.FA.A.0002.000000T0000Z-181115T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Aiken- Including the cities of Lincolnton, Thomson, Martinez, Evans, Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Aiken, and North Augusta 940 AM EST Thu Nov 15 2018 ...FLOOD WATCH IS CANCELLED... The Flood Watch for parts of east-central Georgia and central South Carolina has been cancelled. Heavy rain has moved north of the area and the threat of small stream and urban flooding has diminished. Small stream levels will remain elevated through today. River flooding will continue into early next week on some area rivers. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flood watch went out at Nov 14, 11:42 AM EST, 45 minutes earlier.
Area forecast discussion, Nov 14, 11:42 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1142 AM EST Wed Nov 14 2018
.SYNOPSIS...
Low pressure from the Gulf of Mexico will track northeastward
along the Georgia and South Carolina coasts late tonight and
Thursday morning. The low will be centered near the North
Carolina and Virgina coasts Thursday afternoon. High pressure
will build into the forecast area from the west in the wake of
this system Thursday night and Friday. Dry conditions are expected
Friday through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Water vapor imagery showed a deep moisture plume extending
through the forecast area. The plume had a tropical connection.
A cold air damming pattern was in place in the forecast area.
There was a frontal zone along the coast with high pressure in
the Ohio River Valley and Middle Atlantic States directing a
cold northerly flow into the forecast area. The cold air damming
is forecast to strengthen through tonight as low pressure
tracks northeastward along the Georgia and South Carolina
coasts. The models depict strong isentropic lift tonight aided
by a 50-knots h85 jet. The main issue is a threat of flooding
tonight. The models indicate strong 850-700 frontogenesis may
develop in the Piedmont or north Midlands tonight enhancing
rainfall. Elevated convection associated with strong upper lift
cannot be ruled out which may result in high rain rates
tonight. An average of the NAM and ECMWF plus SREF mean support
general rain amounts of 1 to 1.5 of an inch in the eastern
Midlands to 2 to 3 inches in the Piedmont. Based on 6-hr Flash
Flood Guidance, moist antecedent conditions, and the potential
for strong lift we have posted a Flood Watch for the central and
west sections through tonight. It will remain cool in the
forecast area in the northerly flow west of the low pressure
center. Expect temperatures mainly near 50 today falling into
the upper 30s and lower 40s tonight.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Thursday...Upper low lifting northeast across Tennessee and
surface low moving to the northeast of the region. Dry slot
developing over the area. Showers should be lifting to the
northeast of the area early in the day. Decreasing pops through
the day, but temperatures slow to rise with weak cold advection
and continued low clouds through the day.
Thursday night...clearing skies and cold temperatures. With
temperatures in the low to mid 30s marginal freeze expected.
Friday...Pressure ridge building northeast from the Gulf coast
and lower Mississippi Valley. Dry air mass and below normal
temperatures.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure builds into the region for this upcoming
weekend for dry weather with seasonable temperatures. An upper
trough is forecast to pass through the Great Lakes and New England
early next week. At this time it appears any significant
precipitation would stay north of the region and only bring a shot
of cooler air.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Restrictions will dominate through the 24-hour TAF period.
Low pressure from the Gulf of Mexico will track northeastward
along the Georgia and South Carolina coasts late tonight and
Thursday morning. The low will be centered near the North
Carolina and Virgina coasts Thursday afternoon. The pattern and
observation trends support mainly IFR conditions through the TAF
period. Rain will be heavy at times tonight mainly associated
with strong isentropic lift. It will also be breezy because of
the pressure gradient between high pressure ridging into the
area from the north and the low tracking along the coast. We
followed the GFS and NAM Bufkit momentum transfer tool and GFS
LAMP for the wind gust forecast.
EXTENDED AVIATION OUTLOOK...Widespread IFR or MVFR conditions
will continue Thursday afternoon associated with wrap-around
moisture south of low pressure lifting northeast of the area.
Expect a return to VFR conditions Thursday night with the low
farther away and high pressure building into the area from the
west. The dry air mass will likely dominate through Saturday. An
onshore flow may bring increased moisture and possible restrictions
Sunday.
&&
.HYDROLOGY...
Another very wet system will move through tonight into Thursday
with an additional 2 to 4 inches of rain possible. This, along
with runoff from even higher amounts upstream north of our
forecast area, provides high confidence of river flooding at
some river forecast points.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flood Watch through Thursday morning for GAZ040-063>065-077.
SC...Flood Watch through Thursday morning for SCZ015-016-018-
020>022-025>028-030.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
HYDROLOGY...99Hazardous weather outlook, Nov 14, 5:26 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Columbia SC 526 AM EST Wed Nov 14 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-151030- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Aiken- 526 AM EST Wed Nov 14 2018 ...FLOOD WATCH IN EFFECT FROM NOON EST TODAY THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. River Flood Warnings. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. River Flood Warnings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ029-031-035>038-041-151030- Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 526 AM EST Wed Nov 14 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. River Flood Warnings. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazard. River Flood Warnings. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 13, 7:31 PM EST | River Flood Advisory | CAE | Lexington, Richland | 68 hr |
| Nov 13, 8:54 PM EST | River Flood Warning | CAE | Fairfield, Kershaw, Lancaster | 8 days |
| Nov 14, 3:28 AM EST | Flood Watch | CAE | Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lexington and 4 more | 9 hr |
| Nov 14, 10:06 AM EST | River Flood Warning | CAE | Greenwood, Newberry, Saluda | 3 days |
| Nov 14, 2:51 PM EST | River Flood Warning | CAE | Newberry, Union | 3 days |
Nearby
Flood Watches in South Carolina, 2018Flood Watches in Georgia, 2018Every flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.